11182017Headline:

St. Petersburg, Florida

HomeFloridaSt. Petersburg

Email Bob Carroll Bob Carroll on LinkedIn Bob Carroll on Twitter Bob Carroll on Facebook
Bob Carroll
Bob Carroll
Contributor •

"Stop Me Before I Kill Another Infant With Another Heparin Overdose"

Comments Off

I wasn’t very far into my legal career when I realized that some of the medical errors I was reviewing seemed to be repeat performances of earlier errors by the same provider or, at least, by other providers in the same medical community.

Administering an adult dose of Heparin to an infant is the type of error that should only happen once in the history of a hospital. But, here we have the incredible news that the same error occurred at the same hospital five years ago. Is there anything we can do to keep this hospital from killing infants?

Three infants have now died as a result of this repeated stupidity.

Methodist Hospital Admits To Heparin Overdoses Five Years Ago

WISH-TV uncovers the fact that this was not the first time Methodist Hospital’s neonatal intensive care unit accidentally overdosed small children with Heparin. It happened five years ago to two children in the pediatric intensive care unit. WISH-TV reports:

As four children recover from a medicine mix-up, Methodist Hospital officials admit to previous Heparin overdoses. The six newborns that received overdoses of the blood thinning drug Heparin weren’t the first to receive that kind of an overdose.

Hospital president Sam Odle says it happened in the pediatric intensive care unit of the hospital back in 2001. At that time, two patients received the wrong dose of the drug.

Jim and Chere Mayes say their son, 18-month-old Aaron Mayes, was one of those patients. The boy was given an adult dose of Heparin when he was being treated for brain cancer in 2001.

The Heparin was used on Aaron and another pediatric patient to keep their I-V lines from clogging. Aaron and the other child who was given a Heparin overdose recovered after being given an antidote.

The parents of one of the children overdosed five years ago were assured by the hospital that steps were being taken to ensure the mistake was not repeated, but those steps didn’t stop it from happening again.

UPDATE: Tragically, news comes that a third infant who was accidentally overdosed succumbed last night. That brings the death toll to three. Three other harmed infants have managed to survive.